Friday, July 5, 2013

Tecfidera Update

So you may recall that back around Memorial Day I started a new oral treatment for MS called Tecfidera.  I blogged about it here.  I was SO excited to be done with weekly injections and so hopeful that this new treatment would be a good fit.
 

The major side effect for this treatment is GI issues.  To help prevent these issues it is recommended that you take the pill with a full meal and best if you eat a high fat food.  I did all of this and for the first 7 days while on the 1/2 dose I felt fine.  It was going great. . . and then. . .

On day 2 of the full dose I got VERY sick.  I woke up in the middle of the night with one of the worst stomach aches I've ever had.  I couldn't even lay down in my bed.  I had to sit up propped against pillows.  I had the chills and felt achy.  It was terrible.  Finally after several hours of feeling like I was going to die I got sick.  I felt a tad bit better then.


I emailed my nurse and doctor and they suggested a few things including some of the options above.  That looks like enough meds to help prevent a stomach ache right!?  I was to take Prilosec twice a day (prior to each Tecfidera pill) and I could also take Zofran and the other OTC meds.

I felt sick for 3 more days.  I really didn't have much of an appetite and wasn't eating much.  My doctor suggested I wait until I felt better and then try the Tecfidera again with the above recommendations.  I did and it didn't go well.  I got sick.  Again.  I didn't throw up this time but I felt just as terrible.  Thankfully I was at home both times this happened.

So my doctor recommended  I take the 1/2 dose for a month to give my body more time to adjust to the new treatment.  During trials most people had no side effects after 2-3 weeks.  Seemed reasonable to me.  I put the new start date on hold until after my CA vacation.  I didn't want to deal w/ it while I was away - which was smart. . .

I restarted Tecfidera again last week.  I took one 1/2 dose in the morning.  On my ride home from work I started to feel very sick. . . this was about 7 hours after taking it.  Luckily I made it home before I felt really terrible.  I got into bed and literally couldn't move I felt so weak and sick.  It last for 4 hours.  The longest 4 hours of my life. 

I was so pissed.  How was I getting this sick from the 1/2 dose when the last time I was able to do the 1/2 dose for 7 days and feel fine?  This is not suppose to be happening.  I don't want to do shots again.  Ugh!!!

So talked to my nurse and doctor again and decided to stop Tecfidera.  I didn't want to risk feeling that sick again.  I really didn't think there was much hope for it "working" for me if I got that sick from one 1/2 dose. 

So Tecfidera wins.  I'm not happy.

I go to see my doctor next week to talk about my treatment options.  Of course one option is to go back on Avonex (the weekly injection) but I'm really interested in talking about other options. . . there is another oral med that I may consider trying (after talking to my doctor about side effects).  Fingers crossed that will be an option and I can avoid the injections. . .

So there is my story.  A not so great Tecfidera experience.  But I know many other people who are taking it and LOVING it.  They have no side effects.  So if you are reading this and considering trying it please talk to your doctor.  Don't be scared off by my experience.  Everyone is different and I'm glad I tried it.  I do not regret giving it a go at all. 

Sorry for the long rambling post.  I'll keep you posted about what happens next!

11 comments:

  1. so sorry Jodi, that sounds awful. I will be thinking of you and hoping they prescribe you something better!

    ReplyDelete
  2. I am sorry to hear it did not work as we had hoped Jodi but I am definitely confident you will be able to find an alternative to help you move away from injections! xo

    ReplyDelete
  3. Oh no! I'm so sorry it didn't work out - I was so hopeful for you after your post about starting it. :( My good friend Ann is on Gilenya and LOVES it. Hopefully that one would work out?

    ReplyDelete
  4. Phooey. I was really hoping this would be your meal ticket. It's mind boggling that what works for so many can have the opposite effect on you. I'm sorry this is spending, but it sounds like you can try that other option before going right back to the injections. Stay positive!

    ReplyDelete
  5. That sounds awful. Too bad it didn't work out, but glad you don't have to deal with those side effects anymore! Hopefully something different will be better for you.

    ReplyDelete
  6. Oh I'm sorry Jodi! I hate that you had such horrible side effects from the new meds. Here's to hoping they can give you something better, orally!

    ReplyDelete
  7. Oh no :( I was so hopefully because it sounded so good. Hopefully they'll come up with a new option soon.

    ReplyDelete
  8. So sorry that it didn't work for you!! I hope they can find another oral medication that will work for you!

    ReplyDelete
  9. i'm so sorry jodi! that sounds so terrible! I'll pray that your body can adjust to the new medicine or that they can find something else that works!

    ReplyDelete
  10. I'm so sorry to hear it didn't work out for you. But thank you for posting this! I think it's important for everyone to hear your experience. You're such a strong and wonderful person. I hope your next form of treatment works out better.

    ReplyDelete
  11. Ugh! So sorry it didn't work out for you - I was on Avonex for the first 8 months of my journey until I had an awful (and pretty serious) allergic reaction to it this summer :( In searching for my new med, I had the option of Tecfidera or Copaxone. The last thing I want to deal with is side effects, so I opted for Copaxone - not looking forward to daily shots, but looking forward to being back on medication. I enjoy reading your blog - I am new to the MS life (diagnosed last October) and I like reading other perspectives! I've also started volunteering with MS Society and have really enjoyed it! The 50mile walk sounds amazing - I may consider it for next year!! Take care :)

    ReplyDelete



Jodi Bean’s Blog

I am a daughter, sister, auntie, friend, social worker, volunteer, scrapbooker, photographer, reality tv show watcher, shopper, crafter, ice cream loving woman. On September 28, 2008 I was diagnosed with Multiple Sclerosis also known as MS. MS is a part of me but there are so many other "labels" that define me. I live a full life with MS and this blog is to share my journey and hopefully raise awareness about MS to help find a cure in my lifetime!
Loading...
Related Posts Plugin for WordPress, Blogger...

Designed By:

Munchkin Land Designs
 
Designed by Munchkin Land Designs • Copyright 2012 • All Rights Reserved